OxyContin overdose occurs when you take too much of OxyContin in a short period or combine OxyContin with other drugs of abuse. An OxyContin overdose can be fatal. The specific effects of an overdose with this drug can vary, depending on a number of factors, including the OxyContin dosage and whether it was taken with any other medications or substances.
It is important to understand that chewing, breaking, dissolving, or crushing OxyContin tablets can easily lead to an overdose, as this breaks down the time release mechanism of the pill and causes too much of the medication to be released too quickly.
If help is received in time, an OxyContin overdose can be counter-acted using an opioid antagonist medication, such as naloxone (Narcan). This reverses the effects of OxyContin and brings the person back to consciousness, however, it also puts them into OxyContin withdrawal. Unfortunately, not everyone can obtain help in time, or they do not realize that help is needed. In these cases, people needlessly suffer and die from the overdose, in situations that could have been prevented.
OxyContin overdose can happen quickly within several minutes or up to several hours depending on the situation and the method of ingestion. OxyContin overdose slows down breathing and can stop it altogether. Most OxyContin overdoses occur when OxyContin is combined with other depressant drugs like alcohol or benzodiazepines like Valium or Xanax. While overdoses caused by a single high dose of OxyContin may cause immediate death, it actually often occurs as a prolonged process of breathing becoming slower, the brain becoming damaged through lack of oxygen, and eventually the person dying. This means that the person can generally be helped if they have assistance in time. In fact, at least 80% of fatal OxyContin overdoses occur because the person was alone when they used the OxyContin. Early detection signs of overdose are; unconsciousness and unresponsive, very slurred speech, lips turning blue, and slow shallow breathing.
One of the greatest risks of OxyContin abuse is death from OxyContin overdose. If you or someone you love is abusing OxyContin, get treatment help before you or your loved one becomes a statistic of accidental OxyContin overdose. Call us now or fill out the form below and we will get back to you to discuss the specifics of your situation and available treatment options for you. Get Help now.